Hail, Cheyenne
- When
- September 14, 1:05 PM CST
- Where
- Cheyenne County, 13.47 mi NW of St Francis
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.911, -101.975
Pea to penny, some nickel sized. Hail accumulated about 1 inch deep.
In the early afternoon of the 14th, a line of showers with embedded storms formed near the eastern Colorado border and proceeded eastward. The strongest of the storms produced nickel sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
In the early afternoon of the 14th, a line of showers with embedded storms formed near the eastern Colorado border and proceeded eastward. The strongest of the storms produced nickel sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 14, 12:53 PM CST, 12 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 1253 PM MDT Sun Sep 14 2025 .KEY MESSAGES... - Potential for a few severe storms this afternoon, mainly north of I-70 and east of Hwy 25 between 3-9 PM CDT. Hail up to 2 inches, winds up to 70 MPH, and a brief tornado are possible for this evening. - Afternoon and evening storms will return to the region on Tuesday and Wednesday. - Highs in the 70s are expected from Wednesday onwards. && .SHORT TERM /THROUGH MONDAY NIGHT/... Issued at 1251 PM MDT Sun Sep 14 2025 As we've been expecting for a few days now, there is convection ongoing this afternoon which will likely last into the evening and early night. The upper-level low which has been responsible for yesterday's storms and storms in eastern Colorado the previous few days. Currently, we are seeing storms over the northwestern CWA being forced by mid-level vorticity. These are forecast to continue to the east-southeast over the next few hours, but not pose much of a severe risk. The severe risk will come when the mid/upper-level forcing meet up with the surface trough axis that has basically stalled out just east of KS highway 25. Once these features meet, likely between 19-00Z, the main event will start firing. We expect to see a broken line of storms quickly fire when they do meet and move to the east. Potential hazards include hail up to 2 inches, winds up to 70 MPH, and a brief tornado or two. The bulk of the tornadic threat is expected to be for landspouts as the main line is firing, but the threat for a supercell tornado is not 0. Shear is expected to be the main limiting factor for the storms today while CAPE and forcing will be plentiful. There is a healthy amount (30-40 kts) of effective shear, but most of that is speed shear, not directional, and is mostly elevated, not at the surface. The storms today are expected to start leaving the CWA around 2-4Z with 6Z as the late exit time. After the convection, the sky looks to clear out and temperatures will cool into the 50s. Locations in the northeastern CWA, including McCook to Hill City may see dense fog forming, if winds become calm tonight. This would likely lift by 16Z. Tomorrow, we'll be under zonal flow. This won't wipe out prevent any storms from firing, but with no forcing features, storms would be limited to convective-T initiation only, and likely be short-lived. Highs look to warm into the mid to upper 80s with RH values ranging in the mid 20s to mid 40s with the eastern CWA being more damp. Overnight temperatures are forecast to cool into the the mid 50s to low 60s. && .LONG TERM /TUESDAY THROUGH SUNDAY/... Issued at 1251 PM MDT Sun Sep 14 2025 The active pattern will continue through the long-term. Tuesday afternoon/evening, a potent low and cold front are projected to fire off fairly widespread storms across the area. SPC has already thrown out a day 3 Marginal severe weather outlook for most of the area, accounting for the thunderstorm potential. Currently, it looks like storms will fire near the Colorado border and move off to the east throughout the afternoon and evening hours. Hail looks to be the main threat so far, but we cannot rule out any threats at this point. Precipitation could continue Wednesday as an upper-level low moves over the area. This will lead to cloud cover and cooler temperatures, likely in the low to mid 70s. Generally, temperatures look to remain in the 70s for the rest of the long term with low cooling into the 50s with the eastern CWA potentially seeing upper 40s later in the week. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1113 AM MDT Sun Sep 14 2025 Both KGLD and KMCK are fighting MVFR ceilings as of writing this. The cloud deck is around 2,500 feet AGL and varying between scattered and broken, leaning towards the scattered side. Over the next couple of hours, the cloud bases are forecast to rise above 3,000 feet. For KGLD, some decaying showers from the northwest may impact the TAF site between 20-00Z. This could briefly drop us down to MVFR, but this convection should be falling apart as it reaches the airport. KMCK will see the spicier weather this afternoon/evening. Starting around 20-21Z, a broken line of may start firing, directly impacting the airport in the 22-00Z time frame. We are worried about severe weather with these storms and they are expected to develop near KMCK, so keep an eye out for rapidly growing cumulus. These storms are expected to clear out no later than 1-2Z, unless something major changes. Around sunrise, KMCK is showing signs of a saturated boundary layer, leading to either fog or very low stratus. Confidence for IFR/LIFR conditions is only about 30-40%, but it will need to be monitored closely. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...CA LONG TERM...CA AVIATION...CA
Hazardous Weather Outlook National Weather Service Goodland KS 1255 PM MDT Sun Sep 14 2025 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151900- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1255 PM MDT Sun Sep 14 2025 /155 PM CDT Sun Sep 14 2025/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Storms this afternoon and evening could produce hail up to 2 inches, winds up to 70 MPH, and a brief tornado. The most likely area for severe weather will be north of I-70 and east of Kansas 25. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Strong to severe storms may return throughout the rest of the week. Tuesday currently has a 10% chance of seeing severe storms with hazards including large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested.
Special Weather Statement
National Weather Service Goodland KS
1231 PM MDT Sun Sep 14 2025
COZ090-141900-
Yuma County CO-
1231 PM MDT Sun Sep 14 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL YUMA COUNTY THROUGH
100 PM MDT...
At 1231 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Wray, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of east central Yuma
County.
This includes Highway 385 between mile markers 246 and 255.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4011 10205 4010 10227 4023 10229 4029 10205
TIME...MOT...LOC 1831Z 259DEG 14KT 4017 10222
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JDavisSpecial Weather Statement
National Weather Service Goodland KS
1247 PM MDT Sun Sep 14 2025
KSZ001-NEZ079-141930-
Cheyenne KS-Dundy NE-
1247 PM MDT Sun Sep 14 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS AND WESTERN DUNDY COUNTIES IN SOUTHWESTERN
NEBRASKA THROUGH 130 PM MDT/230 PM CDT/...
At 1247 PM MDT/147 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 14 miles south of Pleasant
Valley to 9 miles northeast of Wray to 13 miles southwest of Haigler.
Movement was east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Haigler around 1255 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4018 10179 3981 10179 3981 10205 4035 10205
4035 10183
TIME...MOT...LOC 1847Z 269DEG 16KT 4034 10211 4017 10208 3985 10207
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JDavisThe Goodland radar (KGLD), 65 km away, was scanning. The volume nearest the first event began at 19:05 UTC.
3 hail. Local standard time, as filed.
Pea to penny, some nickel sized. Hail accumulated about 1 inch deep.
Spotter reports nickel sized hail, light accumulation of hail.
Trained spotter report of some nickel sized hail and heavy rain in Jennings.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, September 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287804, 1287805, 1287806.